Z-Pak Antibiotic Associated with Higher Risk of Heart-Related Death in New Study

Z-Pak Antibiotic Associated with Higher Risk of Heart-Related Death in New StudyAn emerging study reveals that azithromycin, known by its brand name, Zithromax, may increase risks for death, specifically in patients with heart disease.

Some antibiotics have been linked to increased risks for sudden death in heart patients, said US News, and new reports suggest Zithromax might be in that group of antibiotics, said researchers from the Vanderbilt University School of Medicine.

“For patients with elevated cardiovascular risk, the cardiovascular effects of azithromycin may be an important clinical consideration,” study author Wayne Ray, a professor of preventive medicine at the Vanderbilt University School of Medicine, told US News. “All antibiotics have risks and benefits, which must be considered in the prescribing decision.” The study appears in the May 17 issue of the New England Journal of Medicine.

For the study, Ray’s research team complied data on about 348,000 Medicaid patients who were taking azithromycin, as well as patients taking other antibiotics, said US News. The sample size included more than 1.3 million amoxicillin patients—those taking Amoxil, Moxatag, Trimox, Wymox—more than 264,000 people taking Cipro (ciprofloxacin), and another 194,000 patients who were taking Levaquin (levofloxacin), said US News. Another 1.3 million people who were not taking antibiotics were included in the study, as well.

Over a five-day period, those taking azithromycin revealed an increased risk of sudden cardiac death, versus those not taking any antibiotics; amoxicillin patients suffered no increase death risk, said the study’s authors, wrote US News.

Calculating the absolute risk of 47 cardiovascular deaths for every one million azithromycin prescriptions, those at highest risk were patients with serious cardiovascular disease, said the team. The risk of cardiovascular death was significantly higher with azithromycin versus ciprofloxacin but was not significantly different from the risks seen in levofloxacin, the researchers noted, wrote US News. The study did not prove a cause-and-effect relationship.

Dr. Gregg C. Fonarow, director of the Ahmanson-UCLA Cardiomyopathy Center and co-director of the UCLA Preventative Cardiology Program, told US News that “certain antibiotics, such as erythromycin, have been demonstrated to increase the risk of cardiac arrhythmias [an irregular heartbeat] and sudden death.”

Meanwhile, we recently wrote that Levaquin and other fluoroquinolone antibiotics have been linked to detached retinal problems, according to a new Canadian study, including increased risks of retinal detachment, a condition in which light-sensitive optical tissue separates from the eyeball’s gel. Retinal detachment typically appears with lines, dots, or so-called “floaters” appearing across one’s line of vision. The condition can lead to permanent blindness if not surgically treated within a few days of onset.

Fluoroquinoines include Zoxan, Proquin, Cipro, Levaquin, and Cravit and are used to treat bacterial infections in many different parts of the body and known to cause serious side effects, including severe tendon ruptures and other tendon injuries. In 2008, the U.S. Food & Drug Administration (FDA) required that the labeling of fluoroquinolone antibiotics be revised to include a Black Box warning about tendon injuries. When the FDA announced the Black Box warning, the agency’s database revealed 262 reported cases of tendon ruptures, 259 cases of tendonitis, and 274 cases of other tendon disorders associated with these drugs. The majority of tendon ruptures—61%–were tied to Levaquin.

This entry was posted in Legal News, Pharmaceuticals and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.